Pennsylvania, 2014

Flooding in Pennsylvania, May 16, 2014

May 16, 2014 · NWS CTP · 9 events in 9 counties and zones

Deep southerly flow transported a plume of seasonably high moisture into the region along a slow-moving, north-south oriented cold front. 0 inches of rainfall from the northern Blue Ridge into the north-central mountains of Pennsylvania.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Deep southerly flow transported a plume of seasonably high moisture into the region along a slow-moving, north-south oriented cold front. This favorable heavy rain pattern produced a stripe of 2.5-5.0 inches of rainfall from the northern Blue Ridge into the north-central mountains of Pennsylvania. Widespread small stream flooding and multiple road closures were reported with five river forecast points in the Juniata and Lower Main Stem Susquehanna (Tributaries) basins exceeding minor to moderate flood stage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at May 16, 4:44 AM EST, 18 minutes earlier.

Area forecast discussion, May 16, 4:44 AM EST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
544 AM EDT FRI MAY 16 2014

.SYNOPSIS...
A WAVY COLD FRONT WILL MOVE EAST OF THE AREA TODAY. COOLER
AND DRIER WEATHER IS IN STORE TODAY THROUGH THE UPCOMING
WEEKEND...FOLLOWED BY MILDER CONDITIONS TOWARD THE END OF
NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A SLOW MOVING...WAVY COLD FRONT IS ABOUT HALF WAY THROUGH THE
FORECAST AREA AT THIS HOUR. STRONG FORCING UNDER THE INTENSE
UPPER JET ENTRANCE REGION IS SUPPORTING STRONG LOW-MID LEVEL
FRONTOGENESIS/MOISTURE CONVERGENCE. PWATS IN EXCESS OF 1.5" ARE
SURGING INTO THE REGION ON A SSE LOW-MID LEVEL LEVEL JET OF
40-60KTS.

THE FRONT WILL PROGRESS SLOWLY EAST TODAY...WITH SOME LOCALIZED
FLOODING POSSIBLE AS WIDESPREAD RAINFALL OF 1.5-2.5"
RESULTS...WITH MUCH OF THE RAIN FALLING IN A SHORT AMOUNT OF TIME
AS WAVES OF TROPICAL DOWNPOURS RACE NORTH THROUGH THE AREA.

RUC TIMING OF THE FRONT SHOWS IT CLEARING MOST OF THE FCST AREA BY
MID TO LATE MORNING...BUT THERE ARE INDICATIONS THAT THE FRONT
COULD HANG UP OVER SERN PA WITH LOCALLY HEAVY RAIN LINGERING INTO
THE AFTERNOON OVER SOME OF MY MIDDLE AND LOWER SUSQ VALLEY
COUNTIES.

SOME ABNORMALLY CHILLY AIR IS SLATED TO COME IN ON THE BACK SIDE
OF THE COLD FRONT. LAV GUIDANCE SHOWS TEMPS OVER NW PA FALLING FOR
MUCH OF THE MORNING...WITH SOME READINGS IN THE MID 40S POSSIBLE
BEFORE A SMALL REBOUND INTO THE LOWER 50S TAKES PLACE FOR THE
AFTERNOON. FOR THE REMAINDER OF THE REGION...THE DAYTIMES HIGHS
WILL BE EARLY IN THE DAY..WITH THE EXCEPTION OF THE FAR EASTERN
COUNTIES WHERE THE FRONT WILL TAKE ITS TIME PASSING.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
THE LAGGING UPPER TROUGH WILL BRING THE CHANCE OF SCATTERED
SHOWERS OVERNIGHT...ESPECIALLY IN THE WEST. AS GROSS AS IT MAY
BE...850 TEMPS GO BELOW ZERO IN THE WEST BY 12Z...SO I WOULDN'T BE
SURPRISED IF SOME NORMAL COLDER HIGHER ELEVATIONS SEE A WET SNOW
FLAKE OR TWO MIX IN. I DON'T SEE IT AS BEING ENOUGH OF A THREAT
TO MENTION SO IT WILL NOT FIND ITS WAY INTO THE FORECAST AT THIS
STAGE.

SATURDAY WILL SEE A FAIR AMOUNT OF CLOUDS...THE POSSIBILITY OF
SCATTERED SHOWERS AND IT WILL BE BREEZY AND COOL. DAYTIMES HIGHS
WILL AVERAGE ABOUT 5 TO 15 DEGREES BELOW NORMAL.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
AN AMPLIFIED UPPER TROF WILL DOMINATE THE PATTERN INTO THE EARLY
PART OF NEXT WEEK BEFORE A SLIGHT REBOUND IN UPPER HEIGHTS TAKES
PLACE...ALLOWING FOR A RETURN OF MILDER AIR.

THE UPPER LOW/TROUGH WILL HELP SUPPORT THE DEVELOPMENT OF DAYTIME
STRATOCU AND SOME SCATTERED RAIN SHOWERS SUNDAY...AND POSSIBLY
EVEN MONDAY BEFORE UPPER HEIGHTS START TO RISE AND THE LOW LIFTS
OUT. SUNDAY NIGHT COULD BRING SOME FROSTY CONDITIONS...AND
POSSIBLY SOME HEADLINES AS NWRN AREAS SEE TEMPS DIP INTO THE LOW
TO MID 30S. IT WILL BE CHILLY ON SATURDAY NIGHT AS WELL...BUT THE
THINKING NOW IS THAT THERE WILL BE ENOUGH CLOUDS TO THWART FROST
FORMATION.

MILDER AIR SHOULD MAKE A RETURN STARTING ABOUT TUESDAY...BUT WE
WILL ALSO SEE A RETURN TO UNSETTLED CONDITIONS AS WE THE SOUTHERN
EDGE OF THE WESTERLIES APPROACH AND WE BECOME VULNERABLE TO
UPSTREAM CONVECTION SPILLING OVER FROM SOUTHERN CANADA AND THE
GREAT LAKES.

&&

.AVIATION /10Z FRIDAY THROUGH TUESDAY/...
A SE FLOW OF TROPICAL AIR IS KEEPING HEAVY RAIN ACROSS MOST
OF THE AREA. AS THE UPPER LVL TROUGH GOES MORE NEGATIVE
TILT...THE FRONT AND BACK EDGE OF THE RAIN WILL SLOW. IT
MAY BE 21Z UNTIL THINGS IMPROVE AT LNS.

THUS EXPECT HEAVY RAIN...GUSTY WINDS...AND IFR AND MVFR
CONDITIONS INTO THIS AFT.

IMPROVING CONDITIONS ARE EXPECTED FOR THE WEEKEND INTO
NEXT WEEK...AS VERY DRY AIR WORKS INTO THE AREA.

.OUTLOOK...
SAT-TUE...NO SIG WX EXPECTED.

&&

.HYDROLOGY...
THE MAIN POTENTIAL FOR FLOODING OF POOR DRAINAGE AREAS AND SMALL
STREAMS WILL BE CONTINUING THROUGH THE MORNING HOURS ACROSS THE
CENTRAL AND EASTERN ZONES. THE HIGH PWATS...GOOD LLVL MOISTURE
CONVERGENCE...AND INDIVIDUAL CELL MOTIONS TO THE NORTH /WITHIN THE
OVERALL BROADER AREA OF MODERATE RAIN THAT WILL BE MOVING SLOWLY
EAST/ WILL ALL LEAD TO A WIDESPREAD 1.5 TO 2.5 INCHES OF RAIN.
THERE IS A THREAT FOR SOME LARGER STREAMS AND SMALLER RIVERS -
MAINLY IN THE WEST - TO EVENTUALLY EXCEED BANKFULL.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THIS EVENING FOR PAZ028-037-041-042-
046-049>053-056>059-063>066.
FLASH FLOOD WATCH UNTIL 2 PM EDT THIS AFTERNOON FOR PAZ004>006-
010>012-017>019-024>027-033>036-045.

&&

SYNOPSIS...LA CORTE/MARTIN
NEAR TERM...LA CORTE
SHORT TERM...LA CORTE
LONG TERM...LA CORTE
AVIATION...MARTIN
HYDROLOGY...ROSS
Hazardous weather outlook, May 16, 3:14 AM EST, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
414 AM EDT FRI MAY 16 2014

PAZ004>006-010>012-017>019-024>027-033>036-045-170815-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
SOMERSET-BEDFORD-FULTON-FRANKLIN-SOUTHERN CLINTON-
414 AM EDT FRI MAY 16 2014

...FLASH FLOOD WATCH IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

AREAS OF FROST WILL BE POSSIBLE SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ028-037-041-042-046-049>053-056>059-063>066-170815-
JUNIATA-TIOGA-NORTHERN LYCOMING-SULLIVAN-SOUTHERN LYCOMING-UNION-
SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-
LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
414 AM EDT FRI MAY 16 2014

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 flood. Local standard time, as filed.

Flood, Juniata

When
May 16, 5:02 AM EST to 4:00 PM EST
Where
Juniata County, 2.16 mi WNW of Cross Keys to 2.91 mi NW of Nook
Cause
Heavy Rain
Reported by
State Official
Coordinates
40.377, -77.740

Heavy rainfall in excess of 3 inches produced widespread flooding and multiple road closures. The flooding prompted 2 water rescues for a stranded motorist on Smith Road and individual trapped in camper at Tuscarora Creek Campground. The following roads were closed due to high water or mudslide in Walker, Tuscarora, Turbett, Susquehanna, Spruce Hill, Monroe, Milford, Lack, Fermanagh, Fayette, Delaware and Beale Townships: SR 35 Village of Nook to Walnut, Groninger Valley Road, Route 333 at Goodville Road, Foundry Road, SR 35 (Oakland Mills), SR 35 (Foundry Road), Whitehall Road, Apple Road, Cuba Mills at Horningtown Road, Fermanagh Woodside Road, Patterson Road, Trego Road, Campbell Hollow Road, Rhine Hollow Road, Shearer Hollow Road, Licking Creek Road, Hammer Hollow Road Locust Grove Road, and Dresslers Ridge Road at Quaker Run.

Flood, Mifflin

When
May 16, 5:02 AM EST to 4:00 PM EST
Where
Mifflin County, 2.39 mi WNW of Newton Hamilton to 3.47 mi WNW of Milroy
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.419, -77.868

Heavy rainfall in excess of 3 inches produced widespread flooding and prompted five water rescues throughout the county. A total of 12 people were evacuated from their homes. The PA Army National Guard (PAANG) was deployed with 20 soldiers and one truck to transport the evacuees. The Brown Township Sewer Authority reported a system inundation with storm water but was able to maintain operations. A water rescue was performed on Jacks Creek.

Flood, Union

When
May 16, 5:02 AM EST to 4:00 PM EST
Where
Union County, 4.73 mi SW of Weikert to 7.08 mi S of Lewisburg
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.824, -77.347

Heavy rainfall in excess of 3 inches produced widespread minor flooding throughout the county. The Penns Creek exceeded minor flood stage, impacting areas downstream of the Route 104 bridge. Other affected areas include a nearby campground and a number of secondary roads in the Penns Creek drainage basin.

Flood, Perry

When
May 16, 5:02 AM EST to 4:00 PM EST
Where
Perry County, 4.25 mi W of New Germantown to 6.45 mi N of Liverpool
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.308, -77.650

Heavy rainfall in excess of 3 inches produced widespread minor flooding and impacted at least 20 roads (either closed or restricted to one-lane) throughout the county. The Sherman Creek at Shermans Dale exceeded moderate flood stage, impacting a number of homes along River Road and other low-lying areas adjacent to Sherman Creek.

Flood, Cumberland

When
May 16, 6:03 AM EST to 4:00 PM EST
Where
Cumberland County, 4.29 mi NW of Newburg to 2.72 mi WNW of Enola
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.179, -77.600

Heavy rainfall of 2 to 4 inches produced widespread flooding. A vehicle was stranded on Walnut Bottom Road near Carlisle. The Conodoguinet Creek at Hogestown and Yellow Breeches Creek near Camp Hill exceeded minor flood stage, impacting low-lying areas in the Green Lane Farms Development, a mobile home park near Williams Grove, Erb's Bridge Road, Prowell Road, Stone Spring Lane and Oyster Mill Road.

Flood, Tioga

When
May 16, 6:08 AM EST to 11:00 AM EST
Where
Tioga County, 1.44 mi ENE of Austinburg to 1.89 mi W of Blackwell
Cause
Heavy Rain
Reported by
State Official
Coordinates
41.991, -77.476

Heavy rainfall in excess of 3 inches produced widespread flooding. Route 287 was closed between Route 249 and Catlin Hollow Road in Middlebury Township. A temporary Road for Route 4017 at bridge project in Osceola Township was closed between Red House Hollow Road and Bulkley Hollow Road.

Flood, Franklin

When
May 16, 7:20 AM EST to 4:00 PM EST
Where
Franklin County, 0.6 mi WNW of Yeakle Mill to 3.57 mi NNW of Monterey
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.732, -78.061

Heavy rainfall between 2 and 4 inches produced multiple reports of flooding throughout the county. The flooding prompted evacuations for the Lincoln Dell Trailer Park at Routes 30 and 997 in Greene Township, and Baumgarner Lane in Washington Township. The following road closures were reported in Washington Township: 13500 Block Welty Road, Country Club/Fish and Game Road, Amsterdam Road, West Commerce Street, Chambersburg Borough and Stone Bridge Road, Fannett Township. The following road were closed in Greene Township: Coldspring Road between Main Street and Newman Road, Houser Road at Nelson Lane, Cook Road, Woodstock Road at Main Street, Fayetteville, Sycamore Road and Mt. Pleasant Road. The East Branch of the Antietam Creek flooded Renfrew Park. Red Run Creek came out of its banks and flooded nearby areas in Rounzerville.

Flood, Adams

When
May 16, 7:20 AM EST to 4:00 PM EST
Where
Adams County, 3.66 mi W of Trust to 1.77 mi NNW of York Spgs
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.932, -77.469

Heavy rainfall between 2 and 4 inches produced multiple reports of flooding throughout the county. Four water rescues were performed. Numerous roads were impacted, including a section of US30 which was closed due to flooding. Over 100 people were evacuated from the Gettysburg Campground due to flooding along Marsh Creek, which borders the grounds.

Flood, Huntingdon

When
May 16, 8:43 AM EST to 4:00 PM EST
Where
Huntingdon County, 0.46 mi NW of Seven Stars to 0.3 mi N of Saulsburg
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
40.674, -78.087

Heavy rainfall between 2 and 4 inches caused widespread minor flooding with several secondary road closures or one-lane restrictions. The Aughwick Creek at Shirleysburg exceeded moderate flood stage, impacting portions of Gilbo Road, Aughwick Mills Road and Keystone Road in Shirley Township.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2014Every state in 2014This day in weather historyWarnings in Pennsylvania, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 513412, 513413, 513453, 513455, 513417, 513419, 513449, 514444, 513411.